Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 116, NWS Tucson, AZ

August 21, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 21, 2022, 8:59 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2022, 8:59 PM MST (03:59 UTC)
Expired
Aug 22, 2022, 12:00 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 137 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WGUS55 KTWC 220359
FFWTWC
AZC019-220700-
/O.NEW.KTWC.FF.W.0116.220822T0359Z-220822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
859 PM MST Sun Aug 21 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until midnight MST.

* At 859 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Covered Wells, San Simon and San Simon West and State Highway 86 
  from route 15 west to route 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3219 11212 3215 11212 3209 11237 3212 11262
      3226 11259 3223 11213

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GLZ
2 follow-up statements
167 
WGUS75 KTWC 220451
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
951 PM MST Sun Aug 21 2022

AZC019-220700-
/O.CON.KTWC.FF.W.0116.000000T0000Z-220822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
951 PM MST Sun Aug 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT 
FOR CENTRAL PIMA COUNTY...

At 951 PM MST, Doppler radar indicated thunderstorms had produced 
heavy rain across the warned area. Between 1 and 2 inches of rain 
has fallen.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks, streams and
         highways.

Some locations that will experience flash flooding include...
  State Highway 86 between route 15 and route 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3219 11212 3215 11212 3209 11237 3212 11262
      3226 11259 3223 11213

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GLZ
290 
WGUS75 KTWC 220652
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1152 PM MST Sun Aug 21 2022

AZC019-220702-
/O.EXP.KTWC.FF.W.0116.000000T0000Z-220822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1152 PM MST Sun Aug 21 2022

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MST TONIGHT FOR 
CENTRAL PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3219 11212 3215 11212 3209 11237 3212 11262
      3226 11259 3223 11213

$$

AWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:49 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 21, 3:49 PM MST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
349 PM MST Sun Aug 21 2022

.SYNOPSIS...Daily showers and thunderstorms will continue this
coming week into next weekend although the heavy rainfall threat
will be much less than this past weekend. Temperatures will be
well below normal today then follow a warming trend during the
work week.

&&

.DISCUSSION...500 mb analysis this morning showed weak trofiness
over far SE AZ, likely the remants of the tropical wave that
impacted the area Fri/Sat, and a mid-level high centered off the
srn CA cst. This put the western half of the forecast area under
N/NE flow aloft which will have transitioned east across the area
today as the above mentioned weak trof moved east into srn NM.
21/12z Tucson showed steering flow out of the N/NE, upper level
winds out of the W/SW and PW value still very moist at 1.81" but
down from the near record levels of 24 hours.

Mid-afternoon radar showed isolated storms south and east of
Tucson. Latest HRRR propagates widely scattered storms S/SW across
the lower elevations thru midnight. Main threats will be strong
gusty winds and localized flash flooding.

Daily chances of showers and thunderstorms will continue this week
into next weekend. Primary threats each day will be strong gusty
winds, lighting and localized flash flooding.

Temperatures will be warmer Monday then run a few degrees below
normal for the remainder of the week into next weekend.

&&

.AVIATION...Valid through 23/00Z.
Scattered cloud decks at 6k-9k ft AGL thru 22/04Z with WDLY SCT
SHRA/TSRA. The stronger SHRA/TSRA could reduce visibilities in
heavy downpours, briefly lower CIGS to 3k-6k ft AGL and produce
gusts to 40+ kts. Expect skies to slowly clear aft 22/04Z. Storms
developing again Monday afternoon. Otherwise, winds will follow
diurnal trends at speeds of 10 kts or less. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Daily chances of showers and thunderstorms through
next weekend. Primary threats will be strong winds, lightning,
and flash flooding. Outside of thunderstorm activity, wind trends
will remain light and follow typical diurnal trends.

&&

.HYDROLOGY...Rainfall over the Gila Basin in New Mexico over the
past 36-48 hours has led to a significant increase in the flow in
the Gila River. River Flood warnings have been posted in New
Mexico for the Gila River with the higher flows moving downstream
through Duncan over the next 12 hours. The latest forecast from
the Colorado Basin River Forecast Center (CBRFC) has water levels
remaining below flood stage at Duncan with the water level
creasting between 10 pm and midnight then gradually falling
through Monday morning.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 21, 7:16 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
716 PM MST Sun Aug 21 2022

AZZ505-506-220300-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
716 PM MST Sun Aug 21 2022

...A strong thunderstorm will impact portions of northeastern Pinal
County through 800 PM MST...

At 715 PM MST, Doppler radar was tracking a strong to severe
thunderstorm near Hayden, moving southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kearny and Dudleyville.

This includes the following highways...
 Route 77 between mile markers 123 and 134.
 Route 177 between mile markers 139 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3298 11078 3299 11076 3300 11076 3303 11073
      3306 11071 3300 11065 3278 11072 3299 11114
      3311 11086
TIME...MOT...LOC 0215Z 045DEG 18KT 3301 11080

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

WJM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:09 PM MSTAreal Flood AdvisoryTWCCochise111 min
Aug 21, 5:17 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 21, 5:40 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal50 min
Aug 21, 6:37 PM MSTAreal Flood AdvisoryTWCCochise113 min
Aug 21, 6:50 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 21, 6:56 PM MSTDust Storm AdvisoryTWCPima, Pinal94 min
Aug 21, 7:13 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal4 hr
Aug 21, 7:16 PM MSTSpecial Weather StatementTWCPinal44 min
Aug 21, 7:50 PM MSTSevere Thunderstorm WarningTWCPima55 min
Aug 21, 8:02 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 21, 8:16 PM MSTRiver Flood WarningTWCGreenlee34 hr
Aug 21, 8:20 PM MSTRiver Flood AdvisoryTWCGraham9 hr
Aug 21, 8:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 21, 8:54 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 21, 8:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 21, 9:26 PM MSTAreal Flood WarningTWCCochise, Santa Cruz3 hr
Aug 21, 9:37 PM MSTSevere Thunderstorm WarningTWCPima53 min
Aug 21, 9:50 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 22, 5:25 AM MSTRiver Flood WarningTWCGraham45 hr
Aug 22, 3:15 PM MSTSevere Thunderstorm WarningTWCCochise, Graham45 min
Aug 22, 3:24 PM MSTSpecial Weather StatementTWCGreenlee36 min
Aug 22, 3:25 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 22, 3:45 PM MSTSevere Thunderstorm WarningTWCGraham21 min
Aug 22, 3:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Aug 22, 4:05 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 22, 4:16 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 22, 4:46 PM MSTSpecial Weather StatementTWCCochise44 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.